Hail, Yazoo
- When
- May 8, 12:27 AM CST to 12:29 AM CST
- Where
- Yazoo County, 0.71 mi ENE of Phoenix
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.585, -90.559
During the early morning hours of May 8th, scattered thunderstorms developed and produced mainly quarter sized hail across central portions of the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
During the early morning hours of May 8th, scattered thunderstorms developed and produced mainly quarter sized hail across central portions of the forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 7, 8:16 PM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 916 PM CDT FRI MAY 7 2010 .UPDATE... MAIN FOCUS FOR THIS UPDATE WILL BE ON THE COLD FRONTAL PASSAGE THROUGH THE ARKLAMISS AND CONDITIONAL POTENTIAL FOR ISOLATED STRONG THUNDERSTORMS ACROSS THE SOUTHERN DELTA OF THE ARKLAMISS. AS OF THIS UPDATE...HAVE REDUCED SEVERE WEATHER WORDING FROM LIKELY AND CHANCE DOWN TO TO SLIGHT CHANCE AND SLIGHTLY CONFINED THE AREAS MORE TO THE NORTHWEST. INSTABILITY HAS BEGUN TO WANE SINCE SUNSET AND CAPPING INVERSION STILL REMAINS FIRMLY IN-PLACE. HOWEVER...EROSION OF THE CAP ALONG AND POST-FRONT..ALONG WITH WEAK MOISTURE CONVERGENCE WILL ALLOW FOR THE DEVELOPMENT OF SHOWERS AND POTENTIALLY STRONG THUNDERSTORMS LATE THIS EVENING THROUGH VERY EARLY SATURDAY MORNING. AS OF 08/01Z...SURFACE ANALYSIS DEPICTS A COLD FRONT ALIGNED SOUTHWEST TO NORTHEAST ALONG A JONESBORO ARKANSAS...TO LITTLE ROCK ARKANSAS...TO SHREVEPORT LOUISIANA. THIS FRONT WILL CONTINUE TO PROGRESS SOUTHEASTWARD THROUGH THE ARKLAMISS THIS LATE EVENING THRU TOMORROW. SO FAR...CONVECTION HAS BEEN NEARLY ABSENT ACROSS CENTRAL ARKANSAS/NORTHERN LOUISIANA DUE TO A STRONG CAPPING INVERSION IN PLACE PER 08/00Z JAN/SHV/LZK SOUNDINGS WITH H700 TEMPERATURES RANGING FROM 12-14C. ALSO...SURFACE WIND AND PRESSURE OBSERVATIONS HINT AT A WEAK PRE-FRONTAL TROUGH THAT HAS VEERED WINDS AROUND FROM SOUTHWEST TO WEST-NORTHWEST ACROSS SOUTHEAST ARKANSAS AND ALONG THE SOUTHERN DELTA IN WESTERN MISSISSIPPI. THIS MAY REDUCE THE MOISTURE CONVERGENCE AND FORCING ALONG THE FRONT FOR STRONG THUNDERSTORM DEVELOPMENT UNLESS WINDS CAN BACK AROUND IN THE WAKE OF THE PRE-FRONTAL TROUGH. FOR TONIGHT...THERE ARE FACTORS CONTRIBUTING TO CONDITIONAL STRONG CONVECTION BUT THERE ARE ALSO FACTORS THAT MAY LIMIT THE COVERAGE/INTENSITY OF CONVECTION ASSOCIATED WITH THE FRONTAL BOUNDARY. MLCAPE VALUES STILL RANGE FROM 1500-2000 J/KG THROUGH THIS EVENING...ALONG WITH STEEP H700-H500 LAPSE RATES NEAR 8C/KM. IN ADDITION...ONGOING MOISTURE TRANSPORT WILL STEADILY INCREASE PWATS >1.4 THIS EVENING AHEAD AND ALONG THE FRONT. HOWEVER...PER FORECAST SOUNDINGS AND THE 08/00Z JAN SOUNDING...MOISTURE IS NOT DEEP. THE POSSIBILITY OF STRONG TO SEVERE STORMS IS HIGHLY CONTINGENT ON THE EROSION OF THE CAP. IT IS STILL NOT OUTSIDE THE REALM THAT SHOWERS WILL NOT BE ABLE TO OVERCOME THE CIN AND BECOME STRONG TO SEVERE THUNDERSTORMS. HOWEVER...CAA IN MID LEVELS ASSOCIATED WITH THE FRONT WILL AID IN REMOVAL OF CIN FROM 08/03Z THROUGH 08/07Z ALONG A LINE FROM EUPORA MISSISSIPPI TO WINNSBORO LOUISIANA. ONCE THIS OCCURS...SHOWER AND THUNDERSTORMS COULD STRENGTHEN GIVEN PREVIOUSLY STATED STEEP LAPSE RATES AND ELEVATED INSTABILITY. FOLLOWING THE PASSAGE OF THE FRONT...THERE WILL BE SCATTERED LIGHT TO MODERATE SHOWER ACTIVITY ACROSS NORTHERN AND CENTRAL MISSISSIPPI. THIS SHOWER ACTIVITY WILL STRUGGLE TO MAKE IT ACROSS THE HIGHWAY 84/98 CORRIDOR WITH INCREASE STABILITY THOUGH THE EARLY MORNING HOURS. WINDS WILL SWITCH AROUND TO THE NORTHWEST TO NORTH THROUGH THE EARLY MORNING HOURS AS DRIER AIR WILL FILTERS IN. DEWPOINTS WILL FALL THROUGH 50S TOMORROW MORNING AND SETTLE IN THE MID TO LOW 40S DURING THE AFTERNOON. LOW TEMPERATURES LOOK ON TRACK FOR SATURDAY MORNING. THE ARKLAMISS WILL ONLY WARM UP TO THE MID TO UPPER 70S AREA WIDE UNDER SOME WEAK COLD AIR ADVECTION AS HIGH PRESSURE BEGINS TO SETTLE IN ACROSS THE MID-MISSISSIPPI VALLEY. WILL BE A VERY COMFORTABLE DAY FOR OUTDOOR ACTIVITIES ACROSS THE ARKLAMISS REGION./JA/ && && .PREV DISCUSSION... /ISSUED 326 PM CDT FRI MAY 7 2010/ DISCUSSION...THE OVERALL FORECAST IS VERY SIMILAR TO THE PREVIOUS WITH ONLY SOME MINOR ADJ TO THE MAIN FORECAST ELEMENTS BASED OFF THE MOST RECENT MODEL GUID. THE PRIMARY FOCUS WILL BE ON THE FROPA TONIGHT AND ASSOCIATED STORMS (SOME SVR). WE THEN SHIFT TO COOLER THAN NORMAL CONDITIONS FOR THE WEEKEND WITH A SHIFT BACK TO WARM/HUMID CONDITIONS FOR NEXT WEEK. AS FOR TONIGHT...OUR COOL FRONT IS BACK TO THE WEST AND ORIENTED FROM NW AR SOUTH WESTWARD TO NE/E TX. THIS FRONT WILL STEADILY PUSH E/SE THROUGH THE NIGHT PERIOD. IT SHOULD ENTER THE NW CWA BY 8-9 PM...BE ALONG THE TRACE AROUND 1-2 AM AND THEN E/SE OF THE CWA BY 6-7 AM. THE DRIVING SYSTEM FOR THIS FRONT IS QUICKLY TRANSLATING ACROSS THE MIDWEST AND WILL PROVIDE THE NECESSARY FORCING TO PUSH THE FRONT THROUGH. INCREASING BOUNDARY LAYER MOISTURE IS STEADILY WORKING ITS WAY N/NE AHEAD OF THE SFC FRONT THIS AFTERNOON. MODELS HAVE BEEN ADVERTISING A NICE STRIP OF 68-70 SFC DEWPTS JUST AHEAD AND WITHIN THE FRONTAL ZONE AND THAT LOOKS LIKE IT IS ON TRACK BASED OFF THE LATEST SFC ANALYSIS. THE OVERALL DEPTH OF THE MOISTURE WILL NOT BE DEEP...BUT THERE WILL BE SUFFICIENT MOISTURE IN THE 925-800MB LAYER TO SUPPORT ISO/SCT CONVECTION ALONG AND JUST BEHIND OUR FRONT TONIGHT. THE REGION IS STRONGLY CAPPED RIGHT NOW AND THAT WILL PERSIST UNTIL 6-7 PM. AROUND THIS TIME...A COMBINATION OF MID LEVEL ASCENT AND FRONTAL FORCING WILL REMOVE THE CAP ENOUGH TO ALLOW STORMS TO FIRE. THE AIRMASS WILL BE QUITE UNSTABLE WITH ROUGHLY 2000 J/KG OF MLCAPE PRESENT WITHIN VERY STEEP LAPSE RATES OF 8.0 TO 8.25 C/KM ( 28-30C VERTICAL TOTALS). THE SVR RISK IS CONDITIONAL ON IF STORMS CAN DEVELOP AND WITH SUCH A SOLID CAP IN PLACE...IT IS NOT OUT OF THE QUESTION THAT NONE WILL DEVELOP. HOWEVER...NEARLY ALL NUMERICAL GUID SHOW ISO/SCT STORMS DEVELOPING BETWEEN 01-07Z...ALONG AND JUST BEHIND THE FRONT. DUE TO THE VOLATILE STATE OF THE ATMS...WHAT DEVELOPS HAS A STRONG CHANCE OF QUICKLY BECOMING SEVERE. QUARTER TO GOLF BALL SIZE HAIL IS THE PRIMARY RISK WITH SOME HAIL POSSIBLY LARGER IN THE MOST WELL DEVELOPED/ORGANIZED STORMS. THERE IS A SMALL WINDOW FOR SOME DMG WINDS WITH ANY STORM THAT IS MORE ON THE LEADING EDGE OF THE FRONT. ANY STORM LAGGING BEHIND WILL HAVE A LIMITED WIND RISK. IT LOOKS LIKE AN AREA ALONG AND W/NW OF A WINNSBORO TO EUPORA LINE WILL HAVE THE GREATEST RISK FOR SVR STORMS BETWEEN 7 AND 11 PM. THIS RISK WILL SHIFT A BIT MORE E/SE TO COVER AREA ALONG AND N OF I-20 AFTER 10 PM AND LINGER TO AROUND 1-2 AM. ACTIVITY SHOULD START LOOSING IT'S PUNCH AND BEGIN DIMINISHING BETWEEN MIDNIGHT AND 2 AM WITH LITTLE TO NO ACTIVITY MAKING IT TO THE S/SE PART OF THE CWA. COOLER AND DRIER AIR WILL FILTER IN BEHIND THE FRONT LATER TONIGHT INTO THE FIRST HALF OF SAT. CONDITIONS WILL BE MUCH NICER FOR THE WEEKEND WITH HIGHS IN THE 74 TO 80 DEGREE RANGE. LOWS WILL BE COOL AS WELL WITH UPPER 40S TO LOWER 50S EXPECTED SUN MORNING. SUNDAY MAY OFFER A BIT MORE CLOUDS AND THAT COULD KEEP TEMPS A TAD COOLER WITH HIGHS 70-80. FOR SUN NIGHT INTO MON...GUID IS WANTING TO INCREASE THE DEEP LAYER MOISTURE AS THE OLD COOL FRONT MOVES BACK NORTH. THIS SEEMS TO BE TOO AGGRESSIVE AS THE BEST MOISTURE ADV AND ASSOCIATED LIFT WILL BE TO OUR NW/N. HAVE OPTED TO CUT POPS SUN INTO MON AND ONLY GO WITH SOME SLIGHT CHANCES IN THE N 1/4TH. /CME/ && .AVIATION...A COLD FRONT WILL BEGIN TO MOVE THROUGH GLH/GWO LATE THIS EVENING WITH SHOWERS AND POSSIBILITY OF STRONG THUNDERSTORMS. GLH/GWO SITES WILL BE IMPACTED BY 08/03Z THROUGH 08/07Z. BRIEF MVFR CONDITIONS WILL EXIST IN VICINITY OF HEAVIER SHOWER/THUNDERSTORM ACTIVITY WITH VISIBILITY DROPPING TO 3SM AND CEILINGS AT 2KFT. GTR WILL SEE LOWERING CEILINGS FROM 7.5KFT TO AROUND 5KT THROUGH THE EARLY MORNING HOURS WITH VICINITY OF SHOWERS AN MAY BRIEFLY DROP TO 4SM VISIBILITY. FARTHER SOUTH...TVR/JAN SITES WILL SEE PARTLY CLOUDY SKIES AT 7-8KFT THROUGH THE EVENING AND CEILING DROPPING DOWN TO 4-5KFT AS COLD FRONT APPROACHES. MEI WILL EXPERIENCE CLEAR SKIES THROUGH THE EVENING AND FIRST COUPLE HOURS OF SATURDAY MORNING. BEGINNING AROUND 08/01Z...MEI WILL SEE CEILINGS OF 5-7KT IN VICINITY OF SHOWERS. CEILINGS WILL FURTHER DROP IN HEAVIER SHOWERS/THUNDERSTORMS TO MVFR CONDITIONS. FARTHER SOUTH...HBG WILL BE CLEAR THROUGH 08/08Z WITH A 5-7KT CLOUD LAYER FILTERING IN. CEILINGS WILL CONTINUE TO DROP THROUGH 08/11Z TO MVFR CONDITIONS WITH OVERCAST SKIES NEAR 2KFT. VFR CONDITIONS WILL RETURN TO ALL SITES BY LATE SATURDAY MORNING. /JA/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 62 78 51 76 / 41 6 0 8 MERIDIAN 64 79 47 76 / 33 8 0 8 VICKSBURG 61 77 51 76 / 46 5 0 11 HATTIESBURG 67 78 49 81 / 19 7 0 5 NATCHEZ 63 76 52 77 / 25 6 0 5 GREENVILLE 58 74 51 70 / 55 0 5 12 GREENWOOD 57 75 49 71 / 56 0 4 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && JA/40/CME
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1006 PM CDT FRI MAY 7 2010 ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>053-081945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA- CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA- SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE- 1010 PM CDT FRI MAY 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SATURDAY DESPITE STRONG DAYTIME HEATING OUT AHEAD OF A APPROACHING COLD FRONT...A STRONG CAPPING INVERSION HAS LIMITED THE SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING. SOME POTENTIAL STILL EXISTS FOR ONE OR TWO STRONG THUNDERSTORMS BUT COVERAGE WILL BE VERY ISOLATED IN NATURE. MAIN THREATS WILL BE PEA TO DIME SIZED HAIL AND GUSTY WINDS UP TO 40MPH. LOCATIONS IN BEST ENVIRONMENT FOR STRONG THUNDERSTORMS WILL BE ALONG ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHERN PORTIONS OF NORTHEAST LOUISIANA AND THE SOUTHERN DELTA REGION OF WESTERN MISSISSIPPI. THE STRONG THUNDERSTORM THREAT WILL DIMINISH AREAWIDE AS INSTABILITY WANES WHILE TEMPERATURES COOL THIS EVENING AND THROUGH THE EARLY MORNING HOURS. LIGHT TO MODERATE SHOWERS WILL FOLLOW BEHIND THE FRONTAL PASSAGE THROUGH THE EARLY MORNING HOURS BUT SKIES WILL CLEAR SATURDAY MORNING THRU THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TONIGHT. LAZ024-026-MSZ054>066-072>074-081945- CATAHOULA-CONCORDIA-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON- ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 240 PM CDT FRI MAY 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MISSISSIPPI AND EAST CENTRAL LOUISIANA. .DAY ONE...TONIGHT AND SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1208 AM CDT SAT MAY 8 2010 LAZ008-009-MSZ040>042-080550- WEST CARROLL LA-EAST CARROLL LA-SHARKEY MS-ISSAQUENA MS-YAZOO MS- 1208 AM CDT SAT MAY 8 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4 MILES NORTH OF FITLER AT 1208 AM CDT...MOVING EAST AT 30 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN WEST CENTRAL YAZOO...NORTHWESTERN ISSAQUENA AND SHARKEY COUNTIES...AND NORTHEASTERN EAST CARROLL AND NORTHEASTERN WEST CARROLL PARISHES SHOULD MONITOR THIS STORM CLOSELY. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1236 AM CDT SAT MAY 8 2010 MSZ040>042-080605- SHARKEY MS-ISSAQUENA MS-YAZOO MS- 1236 AM CDT SAT MAY 8 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 8 MILES SOUTHWEST OF HOLLY BLUFF AT 1236 AM CDT...MOVING EAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN WEST CENTRAL YAZOO...EAST CENTRAL ISSAQUENA AND SOUTHEASTERN SHARKEY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 102 AM CDT SAT MAY 8 2010 MSZ040>042-047-080630- WARREN MS-SHARKEY MS-ISSAQUENA MS-YAZOO MS- 102 AM CDT SAT MAY 8 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES NORTH OF PHOENIX AT 102 AM CDT...MOVING EAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SOUTHWESTERN YAZOO...EXTREME SOUTHEASTERN ISSAQUENA... EXTREME SOUTHEASTERN SHARKEY AND NORTHEASTERN WARREN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JA
The Jackson/Brandon,MS radar (KDGX), 64 km away, was scanning. The volume nearest the first event began at 06:26 UTC.
14 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232930, 232936, 232946, 232955, 233443, 233444, 233445, 233446, 233447, 233448, 233449, 233450, 233451, 233452.